A 61-year-old Caucasian woman was transported to the emergency department after intentionally ingesting several different prescription drugs. She had been found by her husband in an unconscious state with empty bottles of extended-release venlafaxine, extended-release nifedipine, sertraline, and atorvastatin. She was intubated in the emergency department and transferred to the intensive care unit. After 36 hours in the intensive care unit, she was stabilized and brought to a general medical ward. She later developed profound recurrent hypotension with systolic blood pressures ranging from 40-70 mm Hg and diastolic blood pressures of 0-40 mm Hg. She was readmitted to the intensive care unit, where a computed tomography scan revealed a mass in her stomach. A gastroenterology consultation was obtained, and an esophagogastroduodenoscopy (EGD) was performed, during which a large drug bezoar was discovered and removed. The drugs were identified as extended-release nifedipine with a few granules of extended-release venlafaxine. Unfortunately, the patient died 3 days after the EGD from multisystem organ failure related to the overdose. Clinicians who encounter drug overdoses should be aware of the possibility of drug bezoar formation and should consider endoscopic removal as a potential treatment option.
|Original language||English (US)|
|Number of pages||4|
|Issue number||12 I|
|State||Published - Dec 1 2006|
ASJC Scopus subject areas
- Pharmacology (medical)